[Skip to Content]
[Skip to Content Landing]
Article
August 1972

Relapsing Encephalomyelitis Following the Use of Influenza Vaccine

Author Affiliations

New York
From the Department of Neurology, College of Physicians and Surgeons, Columbia University and the New York Neurological Institute, New York.

Arch Neurol. 1972;27(2):182-183. doi:10.1001/archneur.1972.00490140086012
Abstract

IMMUNIZATION against influenza is extensively in use at the present time. Though a number of adverse systemic reactions are induced by this vaccine, the occurrence of neurological disorders appears to be exceedingly rare. To date only three cases1-3 have been reported, all of an encephalomyelitic nature with recovery and no sequelae. We have recently encountered a fourth case with an unusual sequence of episodic neurological events.

Report of a Case  A 25-year-old woman enjoyed good health until May 1971, when, two days after receiving a third injection of influenza virus vaccine, bivalent USP (Zonomune), she became febrile and complained of headache and malaise. These symptoms lasted for four days and subsided. Two days later she again complained of headache, this time associated with vertigo, nausea, and neck pain; within the next few days became confused, disoriented, and markedly ataxic. Her speech is reported to have been slurred, there

First Page Preview View Large
First page PDF preview
First page PDF preview
×